Michigan, 2003Lightning Strike in Michigan, July 17, 2003
July 17, 2003 · NWS APX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 17, 9:15 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 17, 9:15 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1015 AM EDT THU JUL 17 2003
COLD FRONT HAS CLEARED EASTERN UPPER MICHIGAN AND NOW PRESSING
THROUGH THE TIP OF THE MITT COUNTIES. FORCING CONTINUES TO INCREASE
ACROSS NORTHERN LOWER MICHIGAN ON THE WARM SIDE OF FRONTOGENETIC MAX
OVER LAKE SUPERIOR...INTERSECTING BAND OF CONDITIONALLY UNSTABLE MID
LEVEL LAPSE RATES FROM NORTHERN WI ACROSS NORTHERN LOWER MI (QUITE A
BIT OF ACCAS OVER THE AREA THIS MORNING). THUS...DESPITE RELATIVELY
DRY ATMOSPHERE OVER THE REGION RADAR PLOTS SHOWING SHOWERS AND
THUNDERSTORMS FLARING UP A BIT OVER WI AND NORTHERN LOWER MI
PRIMARILY SOUTH OF A LINE FROM THE DOOR PENINSULA EASTWARD INTO
CENTRAL LK HURON.
QUESTION FOR THE AFTERNOON THEN BECOMES HOW MUCH SURFACE BASED
INSTABILITY CAN BE GENERATED AHEAD OF THE FRONT TO AUGMENT ONGOING
(ELEVATED) SHOWER/THUNDERSTORM COVERAGE AS THE FRONT PRESSES THROUGH
NORTHERN LOWER MI.
CURRENT TIMING BRINGS FRONT SOUTH INTO THE M-72 CORRIDOR THEN ACROSS
ARENAC/GLADWIN COUNTIES BY 5 PM OR SO. MODIFIED SOUNDINGS AHEAD OF
THE BOUNDARY WITH 78/64 SFC PARCEL GENERATING SBCAPES OF 1200 J/KG
THIS AFTERNOON...AND LAPS PLOT ALREADY DEPICTING 500-1000 J/KG AS OF
9 AM. LOW LEVEL CONVERGENCE WITH THE FRONT NOT OVERLY IMPRESSIVE BUT
COMBINED WITH THE FRONTOGENETIC FORCING ALREADY OVER THE AREA PLAN ON
KEEPING SCATTERED SHOWERS/TSTMS GOING THROUGH THE AFTERNOON FOR
AREAS SOUTH OF M-72...AND EVEN LINGERING INTO THE EVENING IN THE
EXTREME SOUTHERN COUNTIES. NORTH OF M-72...EXPECT SHOWERS/THUNDER TO
BE RELATIVELY SHORT LIVED (ALREADY DONE IN E UPPER MI) AS THE FRONT
SLIPS THROUGH BY EARLY AFTERNOON...AND WILL ADJUST GRIDS/ZONES
ACCORDINGLY.
SEVERE WEATHER DOES NOT APPEAR TO BE MUCH OF A THREAT THIS AFTERNOON
WITH WIND FIELDS 35 KNOTS OR LESS THROUGH 500 MB AHEAD OF THE
FRONT...AND WET BULB ZERO HEIGHTS RUNNING AROUND 12 K FEET. BUT OF
COURSE WILL MONITOR THUNDERSTORMS DURING THE COURSE OF THE AFTERNOON.
.APX...NONE.
ADAM
Hazardous weather outlook, Jul 17, 10:04 AM EST, 2 hours 52 minutes before
MIZ008-015>036-041-042-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
THROUGH 700 PM...PRIMARILY SOUTH OF M-72. THESE THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY...THEN AGAIN ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
ADAM
Lightning, Missaukee
- When
- July 17, 12:56 PM EST
- Where
- Missaukee County, 6 mi N of Arlene
- Injuries
- 2 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.337, -85.095 (the zone’s center; the record gives no point)
Two men were walking along a puddled trail in Bloomfield Township when lightning struck in the immediate vicinity. The two were knocked to the ground, and were treated at the scene by an EMS crew for cuts and scrapes.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 17, 20031 death · $281,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Damaging Winds in Michigan, July 17, 2003$35,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 17, 2003$33,000 · 52 kt wind · 3 events
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Florida, July 17, 2003$13,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 17, 200355 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379709.